Alert archive / Michigan / Flash Flood Warnings in 2020

Flash Flood Warning 10, NWS Gaylord, MI

July 26, 2020Chippewa County, Michigan

NWS Gaylord, MI issued this flash flood warning at Jul 26, 2020, 8:35 AM EDT for Chippewa County, Michigan. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2020, 8:35 AM EDT (12:35 UTC)
Expired
Jul 26, 2020, 10:57 AM EDT
In force
2 hr
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Flood severity
None

County Chippewa County, MI

The radar

The NCL Michigan radar (KAPX), 175 km from the middle of the area, began a volume at 12:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 10:04 AM EDTHEAVY RAIN 1.064 Wsw Raco, MIMESONET STATION RACM4 4 W RACO.
Jul 26, 10:55 AM EDTHEAVY RAIN 2.231 S Sault Ste. Marie, MIAWOS STATION KANJ SAULT STE MARIE - MUNICIPAL AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 0.6 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2020-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 510 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2020-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
510 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
722 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

143 
WGUS53 KAPX 261235
FFWAPX
MIC033-261600-
/O.NEW.KAPX.FF.W.0010.200726T1235Z-200726T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Gaylord MI
835 AM EDT Sun Jul 26 2020

The National Weather Service in Gaylord has issued a

* Flash Flood Warning for...
  West Central Chippewa County in eastern Michigan...

* Until noon EDT.

* At 835 AM EDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  2 and 3 inches of rain have fallen. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar and automated gauges.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Sault Ste. Marie, Point Iroquois, Kinross, Bay Mills, Dafter, 
  Hulbert, Raco, Bayview Campground, Brimley, Brimley State Park, 
  Strongs, Eckerman, Donaldson, Barbeau, Sugar Island, Platt Lake, 
  Mackinaw Lake and McCarron.

Additional rainfall amounts of 0.5 to 1 inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways, streets and underpasses 
as well as other drainage areas and low lying spots.

&&

LAT...LON 4658 8524 4659 8498 4656 8497 4655 8490
      4651 8489 4649 8481 4653 8467 4652 8463
      4646 8456 4645 8448 4650 8442 4649 8427
      4654 8419 4653 8413 4650 8411 4642 8415
      4632 8411 4631 8412 4625 8410 4626 8524

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

adam
1 follow-up statement
715 
WGUS73 KAPX 261457
FFSAPX

Flash Flood Statement
National Weather Service Gaylord MI
1057 AM EDT Sun Jul 26 2020

MIC033-261507-
/O.CAN.KAPX.FF.W.0010.000000T0000Z-200726T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chippewa MI-
1057 AM EDT Sun Jul 26 2020

...FLASH FLOOD WARNING IS CANCELLED FOR WEST CENTRAL CHIPPEWA 
COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any road closures.

LAT...LON 4658 8524 4659 8498 4656 8497 4655 8490
      4651 8489 4649 8481 4653 8467 4652 8463
      4646 8456 4645 8448 4650 8442 4649 8427
      4654 8419 4653 8413 4650 8411 4642 8415
      4632 8411 4631 8412 4625 8410 4626 8524

$$

ADAM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 6:20 AM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 26, 6:20 AM EDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
620 AM EDT Sun Jul 26 2020

.NEAR TERM...(Today through Tonight)
Issued at 328 AM EDT Sun Jul 26 2020

Impactful weather: Numerous showers and scattered thunderstorms.
There is a slight chance for a severe storm in the GTV Bay region
this afternoon and early this evening, with localized damaging wind
gusts being the primary threat. Also, locally heavy rainfall is also
possible.

Pattern synopsis and forecast:

Upper level ridging was flattening over the Great Lakes early this
morning, due to shortwave activity from the upper Mississippi valley
and nrn Plains working eastward, along and north of a cold front and
now more ill-defined pre-frontal trough in that region. This
shortwave activity was working with a 1-8-2.4" PWAT air mass in an
environment of waning instability, but MUCAPES still running several
hundred j/kg across eastern Lake Superior, to as much as 1-2k j/kg
back in Wisconsin, where the majority of the lightning/storms were
occurring. Here in nrn Michigan, we are still in the process of
moistening and destabilizing the atmosphere, especially in eastern
upper, ahead of the pre-frontal trough. Skies were increasing in
cloudiness there, while skies were still mostly clear in nrn lower.

The pre-frontal trough will work it's way through nrn lower today,
followed by the actual cold front that crosses late tonight. The air
mass will continue to moisten and destabilize ahead of these
features, and diurnal destabilization will lead to 800-1600j/kg,
greatest instability mainly across NW/far nrn lower/eastern upper
this afternoon and early this evening. Scattered to numerous showers
and storms are expected today and this evening with the pre-frontal
trough and favorable air mass, with no cap to prevent an earlier
convective development. 0-6km effective shear is a measly 25 knots
(30kts around the GTV Bay region), so storms are not expected to
be too organized. Also, WBZ heights are way high to around 15kft
for the computed amount of instability to sustain a strong enough
updraft for a large hail threat. However, the large PWATs can lead
to locally heavy rainfall and possible microbursts with localized
damaging winds. There is a marginal threat for the localized
damaging winds sneaking into the GTV Bay region for this afternoon
and early evening (maybe due to the slightly better effective
shear, and this will be highlighted in the HWOAPX.

The instability wanes through the night while the cold front crosses
late tonight. There will still be additional showers anticipated,
but the thunder strength and severe threat will diminish. Behind the
front, sfc dew points will be on the way down with less humid and
not as warm weather anticipated through the day Monday (more on that
below).

Highs today will range from the middle 80s in eastern upper, to the
lower 90s across much of NE lower. Lows tonight will range from the
lower half of the 60s in western Chip/Mack counties, to the upper
60s to lower 70s in nrn lower.

&&

.SHORT TERM...(Monday through Tuesday)
Issued at 328 AM EDT Sun Jul 26 2020

...Heat and Humidity Abating...

High Impact Weather Potential...Low to Moderate.

Forecast Concerns...Heavy rainfall possible Monday.

The surface cold front will continue to progress across northeast
lower in the morning likely resulting in more showers and possibly a
thunderstorm or two across portions of northern lower. The potential
for heavy rainfall continues as precipitable water values start off
the day between 1.5 and 2 inches before diminishing to about 0.75
inches by late in the day. Drier air filters into eastern upper in
the morning and eventually into northern lower by mid to late
afternoon. Moisture then increases a little after that as an upper
level trough across northeast Ontario drops slowly southeast. This
will lead to small chances for a few instability driven showers
Tuesday afternoon and evening. Turning cooler and less humid Monday
with highs ranging from the upper 70s north to the mid 80s
northeast. Highs Tuesday ranging from the mid 70s to low 80s. Lows
Monday night mainly in the cooler mid and upper 50s.

.LONG TERM...(Tuesday night through Saturday)
Issued at 328 AM EDT Sun Jul 26 2020

...Seasonal Temperatures...

High Impact Weather Potential...Low.

The upper level trough will continue to linger off to our northeast
through Wednesday. This will lead to a slight chance for a couple
instability driven showers Wednesday (pm and eve). Upper level
ridging then establishes itself across the region for the remainder
of the period which is expected to result in rain-free
conditions. Temperatures will be near seasonal late July levels
then likely warm to a few degrees above normal to start off
August.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 618 AM EDT Sun Jul 26 2020

Warmer and more humid air continues to fill into nrn Michigan, ahead
of sfc troughing that crosses today, which will be followed by a
cold front late tonight into Monday. This will result in scattered
to numerous showers and thunderstorms over the TAF period. VSBY
restrictions will come with heavier periods of precipitation, and
skies will be increasing in cloudiness, with CIGS potentially
dropping to MVFR today through tonight with some areas of IFR late
tonight.

SW winds ahead of the low level troughing are likely to be gusty
today, with directions switching to out of the NW late tonight for
PLN/TVC/MBL.

&&

.MARINE...
Issued at 328 AM EDT Sun Jul 26 2020

Warmer and more humid air continues to fill into nrn Michigan, ahead
of sfc troughing that crosses today, which will be followed by a
cold front late tonight into Monday. This will result in scattered
to numerous showers and thunderstorms, which will depart eastern
upper and Lake Michigan Monday morning, and Lake Huron by Monday
evening. Severe storms are not expected.

Could be a few low end advisory SW wind gusts through daybreak, but
slightly stable conditions over the Great Lakes will keep speeds in
check. Winds will back from out of the SW to out of the NW, late
tonight into Monday as the cold front crosses. with no further
threat of advisory level wind speeds.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...SMD
SHORT TERM...AS
LONG TERM...AS
AVIATION...SMD
MARINE...SMD
Hazardous weather outlook, Jul 26, 5:00 AM EDT, 3 hours 35 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Gaylord MI
500 AM EDT Sun Jul 26 2020

MIZ016>018-020>036-041-042-086>088-095>099-270815-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
500 AM EDT Sun Jul 26 2020

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are expected, mainly this
afternoon and evening. A few storms may be severe, particularly
around the Grand Traverse Bay region, with damaging winds being
the primary threat. Locally heavy rain is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers and isolated thunderstorms, possibly containing heavy
rainfall, are possible Monday across parts of northern lower
Michigan.

A slight chance of thunderstorms returns Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord

Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-270815-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
500 AM EDT Sun Jul 26 2020

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are expected, mainly this
afternoon and evening. A few storms may be severe with damaging
winds being the primary threat, in portions of Grand Traverse Bay
and the nearshore waters south of the Manitou Islands.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers and isolated thunderstorms, possibly containing heavy
rainfall, are possible Monday across parts of northern lower
Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, Jul 26, 6:49 AM EDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Gaylord MI
649 AM EDT Sun Jul 26 2020

MIZ086-095-096-261130-
Western Chippewa-Eastern Mackinac-Western Mackinac-
649 AM EDT Sun Jul 26 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CHIPPEWA AND
NORTHWESTERN MACKINAC COUNTIES...

At 648 AM EDT, a strong thunderstorm was located over Naubinway, or
15 miles south of Newberry, moving east at 30 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
St. Ignace, Moran, Brevort, Trout Lake, Epoufette, Garnet, Evergreen
Shores, Naubinway, Gilchrist, Allenville, Engadine, Fibre, Rexton,
East Lake and Garfield Township.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4637 8473 4589 8473 4592 8498 4598 8505
      4601 8516 4601 8523 4605 8533 4604 8546
      4605 8549 4599 8559 4625 8558 4625 8524
      4630 8524
TIME...MOT...LOC 1048Z 264DEG 28KT 4613 8543

Cornish
Special weather statement, Jul 26, 7:22 AM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Gaylord MI
722 AM EDT Sun Jul 26 2020

MIZ086-087-261200-
Western Chippewa-Central Chippewa-
722 AM EDT Sun Jul 26 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CHIPPEWA COUNTY...

At 721 AM EDT, a strong thunderstorm was located over Brimley, or
near Point Iroquois, moving east at 30 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Sault Ste. Marie, Point Iroquois, Kinross, Bay Mills, Dafter, Brimley
State Park, Bayview Campground, Strongs, Brimley, Donaldson, Raco,
Barbeau, Sugar Island, McCarron and Platt Lake.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Rainfall rates in excess of 2 inches per hour
are possible. Do not drive your vehicle through flooded roadways.

LAT...LON 4651 8490 4649 8481 4653 8465 4646 8455
      4645 8448 4651 8438 4649 8427 4653 8421
      4653 8413 4651 8411 4641 8415 4632 8411
      4628 8412 4625 8410 4626 8500 4655 8502
      4655 8491
TIME...MOT...LOC 1121Z 264DEG 27KT 4642 8456

Cornish
Special weather statement, Jul 26, 7:36 AM EDT, 59 minutes before
Special Weather Statement
National Weather Service Gaylord MI
736 AM EDT Sun Jul 26 2020

MIZ086>088-095>097-261230-
Western Chippewa-Southeast Chippewa-Mackinac Island/Bois Blanc
Island-Eastern Mackinac-Western Mackinac-Central Chippewa-
736 AM EDT Sun Jul 26 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN CHIPPEWA
AND NORTHEASTERN MACKINAC COUNTIES...

At 735 AM EDT, strong thunderstorms were clustered near Brevort, or
13 miles northwest of St. Ignace, moving east at 30 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
St. Ignace, Mackinac Island, Kinross, Pickford, Rudyard, Moran,
Brevort, Trout Lake, Cedarville, Hessel, Epoufette, Straits State
Park, Garnet, Naubinway, Allenville, Fibre, Rexton, East Lake, Kelden
and Evergreen Shores.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Rainfall rates in excess of 2 inches per hour
are possible. Do not drive your vehicle through flooded roadways.

LAT...LON 4594 8413 4592 8431 4588 8443 4594 8449
      4591 8456 4593 8466 4591 8460 4585 8455
      4579 8484 4582 8481 4583 8483 4582 8488
      4585 8492 4589 8492 4598 8505 4601 8523
      4612 8550 4628 8457 4628 8418
TIME...MOT...LOC 1135Z 264DEG 26KT 4598 8497

Cornish
Special weather statement, Jul 26, 8:21 AM EDT, 14 minutes before
Special Weather Statement
National Weather Service Gaylord MI
821 AM EDT Sun Jul 26 2020

MIZ086-087-095-261315-
Western Chippewa-Western Mackinac-Central Chippewa-
821 AM EDT Sun Jul 26 2020

...A LINE OF THUNDERSTORMS WITH HEAVY RAINFALL WILL AFFECT CHIPPEWA
AND MACKINAC COUNTIES...

At 815 AM EDT, radar indicated an area of very heavy rainfall and
embedded thunderstorms along a line extending from 39 miles north of
Drummond Island back through Hulbert. Movement was east at 30 mph.

Very heavy rain with localized flooding can be expected across this
area over the next few hours.

Locations impacted include...
Sault Ste. Marie, Point Iroquois, Kinross, Bay Mills, Rudyard,
Dafter, Trout Lake, Hulbert, Brimley State Park, Bayview Campground,
Strongs, Brimley, Eckerman, Donaldson, Fibre, Raco, Barbeau, Sugar
Island, McCarron and Mackinaw Lake.

Do not drive your vehicle through flooded roadways.

LAT...LON 4657 8498 4655 8491 4651 8489 4649 8480
      4653 8465 4646 8455 4645 8448 4651 8438
      4649 8427 4653 8421 4653 8413 4651 8411
      4641 8415 4632 8411 4627 8411 4615 8535
      4625 8536 4625 8524 4657 8523 4659 8498
TIME...MOT...LOC 1215Z 261DEG 42KT 4656 8347 4639 8516

adam

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 6:49 AM EDTSpecial Weather StatementAPXMackinac41 min
Jul 26, 7:22 AM EDTSpecial Weather StatementAPXChippewa38 min
Jul 26, 7:36 AM EDTSpecial Weather StatementAPXChippewa54 min
Jul 26, 8:21 AM EDTSpecial Weather StatementAPXChippewa, Mackinac54 min
Jul 26, 8:54 AM EDTFlash Flood WarningAPXMackinac2 hr
Jul 26, 2:03 PM EDTSpecial Marine WarningAPX57 min
Jul 26, 2:10 PM EDTSpecial Marine WarningAPX95 min
Jul 26, 2:53 PM EDTSpecial Marine WarningAPX67 min
Jul 26, 4:24 PM EDTSpecial Marine WarningAPX66 min
Jul 26, 6:55 PM EDTSevere Thunderstorm WarningAPXAlpena27 min
Jul 26, 6:59 PM EDTSpecial Marine WarningAPX39 min

Nearby

Flash Flood Warnings in Michigan, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.